Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 41, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Apr 20, 1998, 6:15 PM EDT for Orange County, Osceola County, Florida. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 1998, 6:15 PM EDT (22:15 UTC)
- Expired
- Apr 20, 1998, 7:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
Counties Orange County, FL, Osceola County, FL
The radar
The Melbourne radar (KMLB), 60 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 6:15 PM EDT | Hail 1.75 | Kissimmee, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 10.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 6221 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMLB 202215 RRA
SVRMLB
FLC095-097-202300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
615 PM EDT MON APR 20 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ORANGE COUNTY IN EAST CENTRAL FLORIDA
NORTHWESTERN OSCEOLA COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 700 PM EDT
* AT 612 PM...A STORM SPOTTER REPORTED A SEVERE THUNDERSTORM NEAR
KISSIMMEE. MOVEMENT WAS NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SOUTH ORLANDO NEAR THE INTERNATIONAL AIRPORT BETWEEN 620 AND 630
PM.
* QUARTER TO GOLFBALL SIZE HAIL WAS REPORTED IN KISSIMMEE AT 612 PM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:30 PM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Apr 20, 2:30 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 230 PM EDT MON APR 20 1998 QUASI-STATIONARY WEAK/SHALLOW FRONT REMAINS ACROSS CENTRAL CWA AT THIS TIME. LIGHT EASTERLY FLOW HAS SET IN N OF BOUNDARY...WITH LIGHT WESTERLY FLOW TO THE S. FRONTAL BOUNDARY AND ASSOCIATED SWATH OF LOWER TO MIDDLE LEVEL MOISTURE WILL SLOWLY DISSIPATE NEXT 24-36 HOURS AS DISTURBANCE DROPS INTO BACKSIDE OF EASTERN U.S. LONGWAVE TROUGH AND CAUSES RETROGRESSION. SIGNIFICANT CLEARING AND COOLER WX WILL WAIT TIL NEXT FRONTAL SYSTEM WILL REACHES THE PENINSULA LATE WEDNESDAY. STILL ENOUGH CONVERGENCE FOR SCATTERED SHOWERS...MAYBE AN ISOLATED STORM CENTRAL/SOUTHERN COUNTIES THROUGH EARLY THIS EVENING. OTHER THAN AN ISOLATED SHOWER OVERNIGHT...SEE LITTLE FORCING FOR MUCH COVERAGE. MOISTURE/INSTABILITY SHOULD BE SUFFICIENT FOR SCATTERED SHOWERS/STORMS DURING MAXIMUM HEATING TUESDAY...AS SEA BREEZE RESULTS IN LOCALIZED CONVERGENCE. MAX/MIN TEMPS WILL BE ABOUT A CATEGORY BELOW/ABOVE CLIMO THIS FORECAST PERIOD...WITH A LITTLE MORE IN THE WAY OF COOLING BEGINNING JUST BEYOND THE FORECAST PERIOD. SPRATT
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.